Tags

Type your tag names separated by a space and hit enter

Wide complex tachycardia in a pediatric diphenhydramine overdose treated with sodium bicarbonate.
Pediatr Emerg Care. 2011 Dec; 27(12):1175-7.PE

Abstract

INTRODUCTION

Diphenhydramine is an antihistamine commonly implicated in overdose. It has many pharmacologic effects, including sodium channel blockade. Overdoses in toddlers causing QRS prolongation are only rarely reported and never with effective use of sodium bicarbonate. We report a diphenhydramine overdose in a toddler with multiple markers of sodium channel blockade effectively treated with sodium bicarbonate.

METHODS

A 13-month-old infant girl was brought in by the emergency medical service for a witnessed tonic-clonic seizure. Two hours previously, the child had been found with an open bottle of 25-mg diphenhydramine tablets, 24 of which were missing. Midazolam was administered with seizure resolution. Examination revealed 4-mm reactive pupils; nystagmus; warm, dry, flushed skin; and altered mental status. Initial electrocardiograms revealed sinus tachycardia at a rate of 180 beats per minute, a prolonged QRS of 130 milliseconds (from a baseline of 65 milliseconds), and a positive terminal R wave in aVR, which later resolved after sodium bicarbonate treatment. The patient was discharged home the following day with no sequelae.

RESULTS AND DISCUSSION

Diphenhydramine toxicity is a common poisoning in children. Toxicity typically presents with signs and symptoms of the anticholinergic toxidrome. Diphenhydramine also has sodium channel-blocking properties, and this can be shown in the form of prolonged QRS and a terminal R wave in aVR. QRS prolongation and aVR abnormalities from diphenhydramine ingestion in a toddler have been reported, but effective use of sodium bicarbonate has not.

CONCLUSIONS

Electrocardiographic finding consistent with sodium channel blockade should be recognized as a complication of pediatric diphenhydramine overdose, and they seem responsive to hypertonic sodium bicarbonate.

Authors+Show Affiliations

Hennepin Regional Poison Center, Hennepin County Medical Center, Minneapolis, MN 55415, USA. jonbcole@gmail.comNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

22158278

Citation

Cole, Jon B., et al. "Wide Complex Tachycardia in a Pediatric Diphenhydramine Overdose Treated With Sodium Bicarbonate." Pediatric Emergency Care, vol. 27, no. 12, 2011, pp. 1175-7.
Cole JB, Stellpflug SJ, Gross EA, et al. Wide complex tachycardia in a pediatric diphenhydramine overdose treated with sodium bicarbonate. Pediatr Emerg Care. 2011;27(12):1175-7.
Cole, J. B., Stellpflug, S. J., Gross, E. A., & Smith, S. W. (2011). Wide complex tachycardia in a pediatric diphenhydramine overdose treated with sodium bicarbonate. Pediatric Emergency Care, 27(12), 1175-7. https://doi.org/10.1097/PEC.0b013e31823b0e47
Cole JB, et al. Wide Complex Tachycardia in a Pediatric Diphenhydramine Overdose Treated With Sodium Bicarbonate. Pediatr Emerg Care. 2011;27(12):1175-7. PubMed PMID: 22158278.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Wide complex tachycardia in a pediatric diphenhydramine overdose treated with sodium bicarbonate. AU - Cole,Jon B, AU - Stellpflug,Samuel J, AU - Gross,Eric A, AU - Smith,Stephen W, PY - 2011/12/14/entrez PY - 2011/12/14/pubmed PY - 2012/5/1/medline SP - 1175 EP - 7 JF - Pediatric emergency care JO - Pediatr Emerg Care VL - 27 IS - 12 N2 - INTRODUCTION: Diphenhydramine is an antihistamine commonly implicated in overdose. It has many pharmacologic effects, including sodium channel blockade. Overdoses in toddlers causing QRS prolongation are only rarely reported and never with effective use of sodium bicarbonate. We report a diphenhydramine overdose in a toddler with multiple markers of sodium channel blockade effectively treated with sodium bicarbonate. METHODS: A 13-month-old infant girl was brought in by the emergency medical service for a witnessed tonic-clonic seizure. Two hours previously, the child had been found with an open bottle of 25-mg diphenhydramine tablets, 24 of which were missing. Midazolam was administered with seizure resolution. Examination revealed 4-mm reactive pupils; nystagmus; warm, dry, flushed skin; and altered mental status. Initial electrocardiograms revealed sinus tachycardia at a rate of 180 beats per minute, a prolonged QRS of 130 milliseconds (from a baseline of 65 milliseconds), and a positive terminal R wave in aVR, which later resolved after sodium bicarbonate treatment. The patient was discharged home the following day with no sequelae. RESULTS AND DISCUSSION: Diphenhydramine toxicity is a common poisoning in children. Toxicity typically presents with signs and symptoms of the anticholinergic toxidrome. Diphenhydramine also has sodium channel-blocking properties, and this can be shown in the form of prolonged QRS and a terminal R wave in aVR. QRS prolongation and aVR abnormalities from diphenhydramine ingestion in a toddler have been reported, but effective use of sodium bicarbonate has not. CONCLUSIONS: Electrocardiographic finding consistent with sodium channel blockade should be recognized as a complication of pediatric diphenhydramine overdose, and they seem responsive to hypertonic sodium bicarbonate. SN - 1535-1815 UR - https://www.unboundmedicine.com/medline/citation/22158278/Wide_complex_tachycardia_in_a_pediatric_diphenhydramine_overdose_treated_with_sodium_bicarbonate_ L2 - http://dx.doi.org/10.1097/PEC.0b013e31823b0e47 DB - PRIME DP - Unbound Medicine ER -